Alert archive / Wyoming / Tornado Warnings in 2009
Tornado Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 10, 2009, 1:29 PM MDT for Goshen County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2009, 1:29 PM MDT (19:29 UTC)
- Expired
- Jun 10, 2009, 2:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:55 PM MDT | TORNADO | 12 W Hawk Springs, WY | ROPE TORNADO ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KCYS 101929 TORCYS WYC015-102015- /O.NEW.KCYS.TO.W.0014.090610T1929Z-090610T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 129 PM MDT WED JUN 10 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING... * UNTIL 215 PM MDT * AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 5 MILES SOUTHWEST OF GLOMILL RESERVOIR...OR 24 MILES SOUTHEAST OF WHEATLAND...AND MOVING EAST AT 15 MPH. * THIS TORNADIC STORM WILL BE NEAR... GLOMILL RESERVOIR AROUND 140 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4199 10437 4168 10427 4172 10464 4191 10465 TIME...MOT...LOC 1929Z 270DEG 14KT 4183 10459 $$ EISE
3 follow-up statements
000 WWUS55 KCYS 101948 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 148 PM MDT WED JUN 10 2009 WYC015-102015- /O.CON.KCYS.TO.W.0014.000000T0000Z-090610T2015Z/ GOSHEN WY- 148 PM MDT WED JUN 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTHERN GOSHEN COUNTY... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF GLOMILL RESERVOIR...OR 23 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH CENTRAL GOSHEN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4172 10458 4190 10459 4192 10435 4172 10428 TIME...MOT...LOC 1948Z 281DEG 12KT 4181 10445 $$ EISE
000 WWUS55 KCYS 101958 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 158 PM MDT WED JUN 10 2009 WYC015-102015- /O.CON.KCYS.TO.W.0014.000000T0000Z-090610T2015Z/ GOSHEN WY- 158 PM MDT WED JUN 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTHERN GOSHEN COUNTY... AT 155 PM MDT...A TORNADO WAS REPORTED 12 MILES WEST OF HAWK SPRINGS...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN GOSHEN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4172 10458 4190 10459 4192 10435 4172 10428 TIME...MOT...LOC 1957Z 277DEG 15KT 4180 10439 $$ EISE
000 WWUS55 KCYS 102013 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 213 PM MDT WED JUN 10 2009 WYC015-102024- /O.EXP.KCYS.TO.W.0014.000000T0000Z-090610T2015Z/ GOSHEN WY- 213 PM MDT WED JUN 10 2009 ...THE TORNADO WARNING FOR SOUTHERN GOSHEN COUNTY EXPIRES AT 215 PM MDT... THE TORNADO WARNING HAS BEEN REISSUED. LAT...LON 4172 10458 4190 10459 4192 10435 4172 10428 TIME...MOT...LOC 2014Z 277DEG 15KT 4179 10430 $$ EISE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:53 AM MDT, 9 hours 36 minutes earlier.
Area forecast discussion, Jun 10, 3:53 AM MDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 353 AM MDT WED JUN 10 2009 .SHORT TERM...TODAY THRU THU NIGHT...MOIST WSW FLOW ALOFT CONTS TODAY WITH REMAINS OF WEAK UPPER FTR OVER UT/AZ LIFTG ENE ACROSS REGION TODAY. WEAK COOL FRONT SLOWLY SAGGING SWWD INTO FAR SE WY AND SRN NEB PNHNDL EARLY THIS MRNG...SHLD SEE IT STALL OUT ALONG LARAMIE RANGE BY MIDDAY. WITH DECENT CONVERGENCE ALONG THE LARAMIE RANGE TODAY...SHOULD SEE PERHAPS STGST CELLS IN THAT AREA...ALTHO AS THEY MOVE ENE THEY SHOULD WEAKEN TO MOSTLY SHWRS AND WEAK STORMS. KEPT A SCT COVERAGE FOR MOST AREAS TODAY INTO TONIGHT...MODELS NOT DOING TOO WELL ON SPECIFIC AREAS OF PCPN. COOLER MOST AREAS TODAY ESPCLY IN THE EAST. NOT MUCH OF BREAK THIS EVENG WITH FLAT UPPER RDG BUILDG INTO THE AREA BEFORE A PIECE OF THE NEXT UPPER TROF NOW ALONG THE W COAST MOVES INTO THE WRN SXNS LATE TNGT. WILL SEE MORE OF THE SAME ON THU...WITH COOL E/NE UPSLOPE LOW LEVEL FLOW CONTG AS SOME LIFT FROM UPPER SYSTEM PROVIDES AGAIN A SCT COVERAGE OF SHWRS AND SOME TSTMS. .LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...LONG TERM PATTERN CONTINUES TO BE ACTIVE FOR THE REGION THROUGH TUESDAY. 00Z ECMWF AND GFS ARE CONSISTENT WITH KEEPING A GENERAL LONGWAVE TROUGH OVER THE WESTERN US WITH EMBEDDED SHORTWAVES MOVING IN THE SOUTHWESTERLY FLOW. FRIDAY BEGINS AN OVERALL WARMING TREND FOR WYOMING AND NEBRASKA AS THE TROUGH OVER THE WESTERN US DEEPENS AND AMPLIFIES THE RIDGE OVER THE CENTRAL US. A WEAK SHORTWAVE IS PROGGED TO MOVE OVER THE AREA ATOP THE RIDGE LATE IN THE DAY FRIDAY. MAIN AXIS OF INSTABILITY IS FOCUSED IN SOUTHERN PORTIONS OF THE CWA SO WILL SEE A BETTER CHANCE FOR THUNDERSTORMS IN THIS REGION...SOME OF WHICH COULD CONTINUE INTO THE OVERNIGHT HOURS AS THE SHORTWAVE MOVES OVERHEAD FRIDAY NIGHT. SATURDAY WILL BE VERY SIMILAR TO FRIDAY WITH A SHORTWAVE MOVING ACROSS LATER IN THE DAY. MODELS BRING INSTABILITY FURTHER NORTH SO WILL LIKELY SEE MORE WIDESPREAD CONVECTIVE DEVELOPMENT. SUNDAY WILL REMAIN AN ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS AS WARMING TEMPS AT THE SFC COMBINED WITH INCREASING MOISTURE IN SOUTHEASTERLY FLOW KEEPS THE AREA UNSTABLE. FOR MONDAY AND TUESDAY...MODELS DEPICT A STRONGER SFC LEE TROUGH SIGNATURE WITH HIGH PRESSURE OVER THE MOUNTAINS. THIS MEANS WESTERLY WINDS AT THE SFC WILL BE STRONGER OVER THE MOUNTAINS KEEPING THIS AREA SLIGHTLY DRIER...BUT WILL ENHANCE CONVERGENCE OVER THE EASTERN PLAINS INTO THE PANHANDLE WHICH WILL FOCUS THE MAIN THUNDERSTORM ACTIVITY OVER THIS REGION. COULD SEE STRONGER THUNDERSTORMS MONDAY AND TUESDAY AS GFS BRINGS UPPER 50S TO LOWER 60S DEWPOINTS INTO THE PANHANDLE...BUT WILL ONLY MENTION BRIEFLY FOR NOW AS THIS IS STILL A WEEK OUT. OVERALL...THE LONG TERM WILL CONTINUE TO BE WET BUT WARMER. && .AVIATION...MVFR CIGS WILL BE COMMON E OF THE MTNS TODAY...WITH SOME IFR CIGS THIS MRNG IN SPOTS. MVFR/SOME IFR CIGS CONT INTO TNGT WITH SOME AREAS OF IFR FOG FORMING LATE. SHOWERS AND SOME TSTMS WILL BE POSSIBLE THROUGHOUT THE PERIOD AND ACROSS THE REGION. && .FIRE WEATHER...THE DISTRICT REMAINS IN FULL GREEN-UP WITH RECENT RAINS. ADDITIONAL RAIN WILL CONTINUE TO LIMIT FIRE WEATHER CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES WILL BE EXCELLENT THROUGH THE PERIOD. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM...RJM
Hazardous weather outlook, Jun 10, 10:51 AM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT WED JUN 10 2009 WYZ059>070-111700- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1051 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL ESPECIALLY NEAR THE COLORADO BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-111700- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1051 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE. SOME STORMS IN THE SOUTHERN PANHANDLE WILL PRODUCE HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jun 10, 12:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 5 S MORRILL 41.89N 103.92W
06/10/2009 E0.50 INCH SCOTTS BLUFF NE LAW ENFORCEMENT
SOME ROTATION OBSERVED.
&&
BCHAPMANLocal storm report, Jun 10, 1:00 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FUNNEL CLOUD 10 SE MITCHELL 41.84N 103.67W
06/10/2009 SCOTTS BLUFF NE TRAINED SPOTTER
SPOTTER IN TOWN SEES FUNNEL 10 MILES TO THE SOUTHEAST.
&&
BCHAPMANLocal storm report, Jun 10, 1:08 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL 10 S WHEATLAND 41.91N 104.96W
06/10/2009 E0.75 INCH PLATTE WY LAW ENFORCEMENT
REQUESTED PLOWS OUT TO AROUND BORDEAUX
&&
BCHAPMANSpecial weather statement, Jun 10, 1:10 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 110 PM MDT WED JUN 10 2009 WYZ067-068-101945- GOSHEN-PLATTE- 110 PM MDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 145 PM MDT... AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHUGWATER...OR 18 MILES SOUTHEAST OF WHEATLAND...MOVING EAST AT 15 MPH. LAW ENFORCEMENT HAS REPORTED PEA TO PENNY SIZED HAIL UP TO ONE AND ONE HALF INCH DEEP ALONG INTERSTATE 25 NEAR MILE MARKER 63. THIS STORM WILL BE NEAR... GLOMILL RESERVOIR BY 145 PM MDT. SNOW PLOWS HAVE BEEN CALLED OUT TO REMOVE THE HAIL. MOTORISTS ARE ENCOURAGED TO SLOW DOWN AND USE EXTRA CAUTION AS THEY APPROACH THIS SECTION OF INTERSTATE 25.
Local storm report, Jun 10, 1:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
114 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FUNNEL CLOUD 6 S MITCHELL 41.86N 103.81W
06/10/2009 SCOTTS BLUFF NE TRAINED SPOTTER
ALSO DIME TO NICKLE SIZE HAIL.
&&
BCHAPMANLocal storm report, Jun 10, 1:21 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM TORNADO 3 W SCOTTSBLUFF 41.87N 103.72W
06/10/2009 SCOTTS BLUFF NE LAW ENFORCEMENT
WEST OF SCOTTSBLUFF NEAR HWY 92.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:07 PM MDT | Tornado Warning | CYS | Goshen | 23 min |
| Jun 10, 2:09 PM MDT | Tornado Warning | CYS | Goshen | 36 min |
| Jun 10, 2:24 PM MDT | Flash Flood Warning | CYS | Goshen | 6 hr |
| Jun 10, 2:47 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 33 min |
| Jun 10, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 26 min |
Nearby
Tornado Warnings in Wyoming, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.